Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 60, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 22, 2020, 4:32 PM EDT for 4 counties in North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2020, 4:32 PM EDT (20:32 UTC)
- Expired
- May 22, 2020, 5:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Anson County, NC, Montgomery County, NC, Richmond County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 148 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:14 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:25 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 22, 3:25 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 325 PM EDT Fri May 22 2020 .SYNOPSIS... Deep low pressure over southern Ohio will track eastward to Maryland through this evening, as an upper level disturbance crosses the Carolinas. The low pressure area will continue pushing eastward, moving off the Mid Atlantic coast Saturday morning. An upper level high pressure ridge will build over North Carolina this weekend through early next week, bringing drier conditions and warmer temperatures. && .NEAR TERM /THROUGH TONIGHT/... As of 325 PM Friday... The primary concerns over the next ~15 hours are the convective complex crossing the area through mid evening and the risk of fog/stratus tonight. The column continues to destabilize over central NC with heating, although this process has been hindered by residual CINH, mainly across the northern half. We should continue to see MLCAPE rise over the next few hours, especially S of Hwy 64, as 35-40 kts of effective shear overspreads the area from the W with steepening low and mid level lapse rates. The wind profile remains favorable for strong to severe storms, long and a bit curved due to the backing of near-surface winds ahead of the convection. This line should maintain strength as it tracks E along the CAPE gradient within positive theta-e advection, although we'll need to monitor the outflow as it is currently starting to outrun the band of peak reflectivity. Will continue to mention the potential for strong wind gusts and hail across the S from late afternoon through mid evening, based on the downstream environment. Scattered showers will trail behind this line for several more hours, however there will be a decreasing trend in pops for the overnight. Dewpoints will stay well in the 60s, so with loss of heating and decrease in clouds overnight to foster radiational cooling amidst light winds, we should see stratus and fog develop once again. Expect lows in the 60s. -GIH && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 255 PM Friday... While the surface low associated with this week's upper level low will move off the New Jersey coast Saturday, the cold front will extend southwest back across North Carolina. This should allow for another round of showers and storms during the afternoon hours. While instability values will be modest, a relative lack of wind shear should prevent storms from becoming too strong. Precipitation coverage will rapidly decrease with the loss of daytime heating, and after midnight any showers should generally be contained to the Fayetteville region. With upper ridging building into the region, high temperatures will rise a couple degrees from today's values. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 255 PM Friday... An upper level high will develop across the southeastern United States, reaching its peak in magnitude late Tuesday into early Wednesday. While most of the forecast area will have a chance of thunderstorms Sunday, the ridge axis should slide west for Monday and Tuesday, keeping just a slight chance of thunderstorms in westernmost counties. The upper level ridge will move off the New England coast Wednesday and Thursday, and what is expected to sneak in behind the upper level ridge? This week's upper level low, after having moved out to sea, moving over Bermuda, and rotating clockwise around the upper level high! While not nearly as strong as it has been this week, the circulation will cycle back towards the Atlantic coastline, returning scattered showers and thunderstorms to the forecast for Wednesday, Thursday, and Friday. However, the impacts are not expected to be nothing like how this previous week has been. Skies should remain partly cloudy and highs will be in the lower 80s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 205 PM Friday... VFR conditions across central NC will hold through early evening, although a cluster of showers and strong storms will cross the area between 4 pm and 9 pm, bringing a period of MVFR to IFR cigs/vsbys, heavy downpours, strong/shifting winds with heights, and potentially damaging surface wind gusts. Behind these showers/storms, starting mid to late evening, there is a good chance for IFR to LIFR conditions to develop at all terminals, given the combination of high humidity and light winds. These sub-VFR conditions will dominate until around 14-15z Sat morning, when an improvement to VFR is expected with heating. Looking beyond 18z Sat, another round of late-day storms is expected, most likely impacting areas from INT/GSO southeast to FAY from late afternoon through mid evening. Sub-VFR conditions will once again be possible after midnight, lasting for a couple of hours past sunrise Sunday, at all sites. Following this, we'll see a general trend to drier weather through the middle of next week, although patchy early-morning sub-VFR conditions remain possible, along with a risk of isolated late-day storms near INT/GSO. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Green LONG TERM...Green AVIATION...Hartfield
Hazardous weather outlook, May 22, 4:13 AM EDT, 12 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 413 AM EDT Fri May 22 2020 NCZ021-022-038-039-073-074-083-084-230815- Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond- 413 AM EDT Fri May 22 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Area creeks continue to run high and in some cases out of their banks from the recent heavy rainfall over the past few days, When encountering any flooded roadways, motorists are advised to turn around, don't drown. Scattered thunderstorms are expected to move into the area late this afternoon and evening. The strongest storms will be capable of producing isolated thunderstorm wind damage and hail. Additionally, a quick half inch downpour could exacerbate the already saturated soils across the western Piedmont, and could result in some isolated flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-023>028-040>043-075>078-085-086-088-089-230815- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee- Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 413 AM EDT Fri May 22 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to move into the area late this afternoon and evening. The strongest storms will be capable of producing isolated thunderstorm wind damage and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:18 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Durham, Orange, Randolph, Wake | 72 min |
| May 21, 9:30 PM EDT | Areal Flood Advisory | RAH | Durham, Franklin, Granville, Wake | 111 min |
| May 21, 10:25 PM EDT | Special Weather Statement | RAH | Franklin | 50 min |
| May 21, 11:57 PM EDT | Special Weather Statement | RAH | Edgecombe | 48 min |
| May 22, 12:30 AM EDT | Areal Flood Warning | RAH | Anson, Stanly | 27 hr |
| May 22, 12:43 AM EDT | River Flood Warning | RAH | Cumberland | 63 hr |
| May 22, 1:31 AM EDT | Areal Flood Warning | RAH | Davidson | 9 hr |
| May 22, 5:27 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Montgomery, Moore and 2 more | 63 min |
| May 22, 5:56 PM EDT | Tornado Warning | RAH | Harnett, Hoke, Lee, Moore | 18 min |
| May 22, 6:23 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Lee, Sampson, Wayne | 67 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.